Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2014, 2:16 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2014, 2:16 PM CDT (19:16 UTC)
- Expired
- Jun 25, 2014, 3:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 194 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3425 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS54 KMAF 251916 SVRMAF NMC015-TXC109-252015- /O.NEW.KMAF.SV.W.0173.140625T1916Z-140625T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 216 PM CDT WED JUN 25 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS... SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 315 PM CDT/215 PM MDT/ * AT 113 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MCKITTRICK CANYON...OR 6 MILES NORTHEAST OF PINE SPRINGS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN CULBERSON COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3206 10435 3179 10435 3184 10482 3202 10482 TIME...MOT...LOC 1916Z 270DEG 10KT 3193 10471 $$
1 follow-up statement
493 WWUS54 KMAF 251948 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT WED JUN 25 2014 NMC015-TXC109-252015- /O.CON.KMAF.SV.W.0173.000000T0000Z-140625T2015Z/ CULBERSON-EDDY- 248 PM CDT WED JUN 25 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT/215 PM MDT/ FOR SOUTHWESTERN EDDY AND NORTH CENTRAL CULBERSON COUNTIES... AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF MCKITTRICK CANYON...OR ABOUT 12 MILES EAST OF PINE SPRINGS...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL CULBERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3206 10435 3179 10435 3184 10482 3202 10482 TIME...MOT...LOC 1948Z 270DEG 10KT 3193 10461 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:58 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 25, 11:58 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1158 AM CDT Wed Jun 25 2014 .DISCUSSION... The latest Aviation Discussion is included below. && .AVIATION... Scattered thunderstorms continue to develop across much of southeast New Mexico and west Texas early this afternoon. Will carry a mention at all TAF sites, except KHOB where storms have already moved through. Convection should wane this evening, and as mid cloud cover decreases there will be the possibility of MVFR ceilings developing late tonight. Will included temporary lower ceilings at KMAF for now, but other sites may also be affected. && .PREV DISCUSSION... /ISSUED 1102 AM CDT Wed Jun 25 2014/ UPDATE... See public discussion below. DISCUSSION... Updated the zones to increase pops most locations to 20-30 percent through 06z Thursday based on current trends and incoming data. Area of rain and thunderstorms continues to organize and push southeast across the western Texas Panhandle to the northwest Permian Basin per new NAM...NMM and ARW guidance. updated products to be sent shortly. 12 PREV DISCUSSION... /ISSUED 630 AM CDT Wed Jun 25 2014/ DISCUSSION... See 12z aviation discussion below. AVIATION... Low ceilings will be possible for most terminals for the next few hours. Winds will be out of the south to southeast and will be elevated with possible gusts this afternoon. There is a slight chance of thunderstorms this afternoon across the area. PREV DISCUSSION... /ISSUED 627 AM CDT Wed Jun 25 2014/ UPDATE...As of 6:25 AM CDT Wednesday...have made updates to the forecast as regional radar as well as KMAF are showing thunderstorms developing in Chihuahua and moving into West Texas... as well as additional storms developing in Chaves County New Mexico moving into Lea County. Water vapor imagery and GOES High Density winds are showing mid/upper level diffluence which is aiding in the development of thunderstorms. Strobin PREV DISCUSSION... /ISSUED 419 AM CDT Wed Jun 25 2014/ DISCUSSION...As of 4:00 AM CDT Wednesday...Satl imagery is showing a convective complex in the northern TX Panhandle. There are also a few storms moving across the mountains of northern Chihuahua Mexico. Otherwise...other than some stratus in the NE Permian Basin and the Low Rolling Hills skies are mostly clear. MAF VAD profile is showing a 35 kt low level jet continuing to advect low level moisture into the CWA. Thunderstorms should initiate this aftn in the mtns with good heating...upslope flow...and a weak mid level shortwave. These storms could spread into the Plains. Looking at the convective parameters MUCAPE values will be over 2000 J/KG...and with steep mid level lapse rates and deep layer shear between 20-30 kt some of the storms could be close to severe. Temps will get hotter by the end of the week and through the weekend as the subtropical ridge builds east from the Pacific through northern Mexico into TX. Temps will approach 100 in the Permian Basin with the Trans Pecos and Rio Grande Valley possibly reaching 105+. The hottest temps will be in the west closest to the low level thermal ridge. Precip chances Thursday/Friday will be confined to the Davis Mtns and will be diurnally driven. It looks like the weekend will be dry across the CWA...but it wouldn't be a shock to have an isolated cell develop over the Davis Mtns in the aftn. Early next week the ridge becomes centered north and west of the CWA. This will bring a deep layer easterly flow...which would advect slightly cooler and a more moist airmass into the CWA. Therefore...have forecasted temps a little below the ECMWF and GFS MOS guidance. Precip chances will remain slim through the middle of next week. Strobin CLIMATE...For some locations in West Texas and Southeast New Mexico we are approaching...or are at the hottest climatological normals for the year. The following is the NCDC climatological normals for the hottest maximum temperatures during the year. Location Temp Start Date End Date -------- ---- ---------- -------- Midland Intl AP 95 June 28 August 9 Odessa 96 June 19 June 25 Andrews 95 June 15 August 11 Seminole 94 July 1 July 10 Snyder 94 July 6 August 14 Fort Stockton 95 June 20 July 3 Alpine 91 June 15 June 20 Hobbs 95 June 13 July 20 Carlsbad 96 June 23 July 1 Strobin && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Jun 25, 10:53 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1053 AM CDT WED JUN 25 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1053 AM CDT WED JUN 25 2014 /953 AM MDT WED JUN 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 25, 1:59 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT WED JUN 25 2014
NMZ027-028-TXZ057-058-258-252000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
1259 PM MDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 200 PM
MDT/300 PM CDT/...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF PINE SPRINGS
AT 1257 PM MDT/157 PM CDT/...MOVING EAST AT 15 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF CARLSBAD CAVERNS...
MOVING EAST AT 1 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS NEAR 45 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH BOTH OF THESE STORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3200 10492 3201 10485 3220 10485 3220 10433
3179 10431 3175 10492 3193 10493
TIME...MOT...LOC 1857Z 267DEG 14KT 3197 10472Special weather statement, Jun 25, 2:06 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT WED JUN 25 2014
TXZ074-252000-
DAVIS/APACHE MOUNTAINS AREA-
206 PM CDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS COUNTY UNTIL 300 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF DAVIS
MOUNTAINS STATE PARK AT 204 PM CDT...MOVING EAST AT 10 MPH. ADDITIONAL
STRONG THUNDERSTORMS WERE LOCATED NEAR BUFFALO TRAIL SCOUT CAMP AND
STAR MOUNTAINS...AND WERE MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 40 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM ALL OF THESE
STORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3089 10384 3077 10363 3050 10368 3046 10390
3054 10405 3079 10400
TIME...MOT...LOC 1904Z 280DEG 8KT 3064 10389The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:59 PM CDT | Special Weather Statement | MAF | 61 min | |
| Jun 25, 2:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 54 min |
| Jun 25, 2:36 PM CDT | Special Weather Statement | MAF | Pecos | 54 min |
| Jun 25, 2:42 PM CDT | Special Weather Statement | MAF | Culberson | 63 min |
| Jun 25, 2:46 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 25, 3:11 PM CDT | Special Weather Statement | MAF | Culberson | 34 min |
| Jun 25, 3:24 PM CDT | Special Weather Statement | MAF | Pecos | 36 min |
| Jun 25, 3:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jun 25, 3:30 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Jun 25, 3:38 PM CDT | Special Weather Statement | MAF | Culberson | 52 min |
| Jun 25, 4:05 PM CDT | Special Weather Statement | MAF | Reeves | 55 min |
| Jun 25, 4:06 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 39 min |
| Jun 25, 4:44 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Jun 25, 4:56 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Pecos, Reeves, Ward | 3 hr |
| Jun 25, 5:03 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Jun 25, 5:08 PM CDT | Special Weather Statement | MAF | Reeves | 52 min |
| Jun 25, 5:45 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Jun 25, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Jun 25, 6:50 PM CDT | Special Weather Statement | MAF | Scurry | 40 min |
| Jun 25, 6:51 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.